Globally, tuberculosis takes the first rank for the ill-health of people living with HIV/AIDS. Despite the favorable outcome of antiretroviral therapy, the risk of tuberculosis remains higher among HIV patients. This obliges to identify factors for its occurrence and further prevention of drug-resistant tuberculosis. There is a contradiction between different studies and studies conducted in Ethiopia studied poorly the association between adherence to antiretroviral therapy and viral load with tuberculosis. Studies conducted in the study area were limited to cross-sectional study design. Therefore, this study claimed to identify factors determining the occurrence of tuberculosis after initiation of antiretroviral therapy.
This study was conducted at Dessie Referral Hospital by using a case-control study design on a sample of 565 with a control: case ratio of 3:1. Participants from controls were selected by systematic random sampling and from cases by consecutive random sampling. The data were collected by interviewing through structured questionnaires and from the medical record. The data were entered into Epi data version 3.1. In the multivariable analysis, variables with a P-value of ≤0.05 were anticipated as independent determinant factors.
Patients without separate kitchen (AOR: 3.547, 95% CI: 2.137, 5.888), having opportunistic infection (AOR: 3.728, 95% CI: 2.058, 6.753), CD4 count of <350 cells/mm3 (AOR: 3.383, 95% CI: 1.520, 7.528), baseline WHO stage III (AOR: 3.321, 95% CI: 1.688, 6.534) or IV (AOR: 2.900, 95% CI: 1.251, 6.722), don't taking IPT (AOR: 3.701, 95% CI: 2.228, 6.147) and those who were poorly adherent (AOR: 2.626, 95% CI: 1.272, 5.423) or moderately adherent (AOR: 3.455, 95% CI: 1.885, 6.335) to anti-retroviral therapy were more likely to develop tuberculosis after anti-retroviral therapy initiation.
Poor housing conditions, having an opportunistic infection, low CD4 count, starting ART at the advanced HIV stage, don’t take IPT, and being poorly adherent to antiretroviral therapy were associated with the occurrence of TB after initiation of ART. The institution should screen for TB as early as possible and strictly follow their drug adherence.